Peptic ulcers have been linked to the frequent use of nonsteroidal anti-inflammatory drugs, or NSAIDs. The Department of Gastroenterology & Hepatology at Singapore General Hospital (SGH) explains.
NSAIDs use and peptic ulcers
Studies have shown that the use of NSAIDs is a major risk factor for non-H. pylori-associated peptic ulcers, especially gastric ulcers. Moreover, NSAIDs increase the risk of peptic ulcer complications three- to five-fold, and are responsible for 15 to 35 per cent of all peptic ulcer complications.
NSAIDs are frequently used for various indications. Many people take them on a regular basis to relieve a throbbing headache, muscle ache or arthritis pain. “Occasional use of NSAIDs for pain relief only poses a low risk but as many as 15 to 25 per cent of chronic NSAID users will develop peptic ulcers. The annual risk of serious complications is 1 to 4 per cent with chronic NSAIDs use,” says Dr Chuah Sai Wei, Consultant, Department of Gastroenterology & Hepatology, Singapore General Hospital (SGH), a member of the SingHealth group.
NSAIDs use increases with age. The elderly are more likely to develop complications from NSAIDs-induced ulcers and to suffer increased morbidity and mortality from these complications, adds Dr Chuah.
According to the US Food and Drug Administration (FDA), a daily dose of 75 to 300 mg of aspirin can double or triple the risk of bleeding ulcers in the stomach and intestine (gastro-intestinal bleeding).